Tardive dyskinesia is a medical condition in which there are uncontrolled movements, especially in the face. This condition can arise as a side effect of antipsychotic medications, which are used to treat people with schizophrenia and other mental health disorders.
Tardive dyskinesia will cause stiff and jerky movements in the face and other parts of the body You may blink suddenly, stick out your tongue, or wave without intending to do so.
Antipsychotic medications do not always lead to tardive dyskinesia symptoms. However, tardive dyskinesia can be permanent.
Causes of Tardive Dyskinesia
Tardive dyskinesia is caused by taking antipsychotic medications (also known as neuroleptics) to treat mental health disorders, such as schizophrenia and bipolar disorder.
Most mental illnesses are caused by certain brain conditions. For this reason, antipsychotic drugs function to block a chemical in your brain called dopamine. Blocking dopamine will help cells communicate with each other and make the muscles move smoothly. However, as a side effect, the lack of dopamine causes jerky movements you cannot control.
Tardive dyskinesia will not appear after only consuming one antipsychotic drug. Generally, you have to consume it for approximately three months. If consumed for more than three months, you will start to notice side effects – one of which is the symptom of tardive dyskinesia.
Antipsychotic medications that can trigger tardive dyskinesia include:
Medication to treat nausea and other stomach symptoms also have the potential to trigger tardive dyskinesia if consumed regularly for more than three months. These medicines include:
When to See a Doctor for Tardive Dyskinesia?
Diagnosis of a patient with tardive dyskinesia can be provided by a neurologist. The symptoms of this disease are quite difficult to detect. A patient may not show signs of jerky movements months or even years after taking antipsychotic drugs.
Sometimes, symptoms of tardive dyskinesia only appear after the patient stops consuming the antipsychotic medications.
Due to the varying duration of the drug exposure, it is difficult to diagnose whether antipsychotic medications primarily cause a person to experience symptoms of tardive dyskinesia.
Patients who consume antipsychotic drugs need to check with their doctor at least once a year. The doctor may recommend a blood test, CT scan, or MRI.
These tests can show if the symptoms of tardive dyskinesia experienced are indeed caused by antipsychotic medications, or by other diseases such as:
- Cerebral palsy
- Hurtington’s disease
- Parkinson’s disease
- Tourette’s syndrome
Symptoms of Tardive Dyskinesia
Tardive dyskinesia causes stiff and jerky movements your body cannot control. These movements include:
- Orofacial dyskinesia
Orofacial dyskinesia is also called oro-bucco-lingual dyskinesia. This appears with symptoms of uncontrolled facial movements, usually on the lips, jaw, or tongue.
Symptoms of orofacial dyskinesia may include: sticking your tongue out suddenly, blinking rapidly, chew, puffing up your cheeks, or curling your lips.
- Focal dyskinesia
This type of dyskinesia affects the arms, legs, fingers, and toes. Symptoms include tingling fingers, feet-tapping, hands flapping, and body swaying from left to right.
The uncontrolled movements caused by tardive dyskinesia symptoms can occur quickly or slowly. These symptoms can interfere with your daily activities.
Treatment for Tardive Dyskinesia
You should consult a doctor first about tardive dyskinesia. If the doctor diagnoses that your symptoms are caused by antipsychotic medications, your doctor will ask that you stop consuming them or lower the dose.
There are two types of drugs you are allowed to consume and that may relieve symptoms of tardive dyskinesia, namely:
The two medicines above work in a similar way to regulate the amount of dopamine flow in areas of the brain that control certain types of movement. However, these medicines have the potential to cause sleepiness.
In some cases, antipsychotic clozapine medications are believed to work best for treating tardive dyskinesia.
In addition, some natural remedies can also help treat tardive dyskinesia, such as:
- Ginkgo biloba
- Vitamin B6
- Vitamin E
Before taking the medications, be sure to always consult your doctor first. it is important to consult your doctor regarding the type of medicine that is suitable for your health condition.
Treatment Cost for Tardive Dyskinesia
The treatment cost for tardive dyskinesia varies – depending on the patient’s symptoms and medical history.
For more information regarding the estimated costs of Tardive Dyskinesia treatment, contact Smarter Health.
Prevention of Tardive Dyskinesia
Tardive dyskinesia can affect people in certain groups. Risk factors for tardive dyskinesia include:
- Menopausal women
- Women over 55
- Alcohol and drug abuse.
- Of African, American, or Asian descent
To prevent tardive dyskinesia, patients with mental health disorders can consult their doctor about the side effects of the medications consumed. That is why it is important to consume the medicines in the right dosage to prevent side effects.
When you cannot control your body’s movements, you should immediately consult a doctor before the symptoms worsen. You have to be sure that the symptoms are indeed symptoms of tardive dyskinesia.
You should also do routine check-ups at least once a year to keep track of the side effects of the antipsychotic drugs consumed. Regular check-ups can help prevent the symptoms of tardive dyskinesia from worsening.
For people with risk factors of developing tardive dyskinesia, you should avoid abuse of alcohol and drugs. Too much consumption of alcohol and drugs can trigger symptoms of tardive dyskinesia.
Meanwhile, for women over 55 or who are menopausal – it is recommended to carry out regular check-ups to maintain your health and prevent symptoms of tardive dyskinesia.
Home Remedies for Patients Diagnosed with Tardive Dyskinesia
In general, symptoms of tardive dyskinesia can be treated at home without having to receive inpatient care at the hospital. You should consume medications as prescribed by the doctor.
You should not stop consuming the drug or change the dosage without consulting your doctor first.
If symptoms do not improve, do not wait to consult your doctor. Your doctor will be able to determine what medications need to be consumed.
Furthermore, you should quit smoking and try to avoid exposure to smoky environments. Alcohol consumption can also trigger the symptoms of tardive dyskinesia to worsen.